GASTRO
July 1, 2015

Acid-Reducing Drugs Raise Heart Risk

People taking certain acid-reducers for heartburn or other digestive problems may be doubling their risk of heart attack.

The drugs used for indigestion or heartburn (dyspepsia), peptic ulcers, and the gastritis caused by medications such as non-steroidal anti-inflammatories (NSAIDs) are currently among the most commonly purchased drugs in the world.

Proton pump inhibitors, or PPIs as they are known, reduce the production of gastric acid. They are also used to treat gastro-esophageal reflux disease (GERD) and laryngopharyngeal reflux.

More than 100 million PPI prescriptions are filled every year in the United States alone. Popular PPI choices, which may include prescription and over-the-counter products, include: omeprazole (Prilosec), lansoprazole (Prevacid), dexlansoprazole (Dexilant), esomeprazole (Nexium), pantoprazole (Protonix), and rabeprazole (Aciphex).

A newly-published study raises red flags about the increased risk of heart attack in patients taking PPIs.

While they have been considered to be generally safe, there have been concerns raised about specific long-term side effects. These have been related to their potential to change the absorption of vitamins and minerals, impact bone density, and interact with other drugs to affect their activity levels in the body. They may also lower serum magnesium levels.

Because the evidence for these side effects has often been inconclusive, PPIs have continued to be widely prescribed.

A newly-published study raises red flags about the increased risk of heart attack in patients taking PPIs. It may alter attitudes towards the safety of proton pump inhibitors and has the potential to influence prescribing practices.

“Our earlier work identified that the PPIs can adversely affect the endothelium, the Teflon-like lining of the blood vessels,” said senior author John Cooke of the Department of Cardiovascular Sciences, Houston Methodist Research Institute, in a statement. “That observation led us to hypothesize that anyone taking PPIs may be at greater risk for heart attack.”

PPIs reduce the activity of an enzyme in the lining of blood vessels that produces nitric oxide, which is what gives blood vessels the ability to relax and dilate, and thus regulates blood flow through the arteries that nourish the heart.

If nitric oxide is less available and the blood vessels are less able to maintain proper blood flow, cardiovascular events such as heart attack, stroke, and heart failure may occur.

There was a striking 16 to 21% increase in the rate of heart attacks among the PPI users.

Using a computational process called data mining that looks at large sets of data and attempts to abstract patterns, researchers were able to access information from 19 million encounters with 1.8 million patients. They assessed data from almost 300,000 adults diagnosed with heartburn and compared the frequency of heart attacks in the group treated with PPIs to the group that were not treated with PPIs.

There was a striking 16 to 21% increase in the rate of heart attacks among the PPI users. And this increase in heart attack frequency was not just seen in the older population — it also happened in otherwise healthy PPI users who were under 45 years of age.

By contrast, there was no increased risk of cardiovascular events noted when patients with reflux, esophagitis, and other similar problems, used H2 blockers as antacids instead of PPIs. Common H2 blockers include ranitidine (Zantac) and cimetidine (Tagamet).

“…PPIs appear to be associated with elevated risk of heart attack in the general population, and H2 blockers show no such association,” said lead author, Nigam H. Shah, an assistant professor of biomedical informatics at Stanford, where the work was done.

Expanding the search, the researchers also collected data from a prospective, longitudinal study of 1500 patients who were being seen for chest pain, shortness of breath, or abnormal stress test results. The patients were all asked whether they were using PPIs. Within this population, PPI use more than doubled the risk of a patient experiencing a major cardiovascular event such as cardiac arrest, heart attack, or stroke.

The study found a clear and significant association between exposure to PPIs and the occurrences of heart attack. While the information is compelling, patients should not discontinue their medication abruptly without consultation with their physician to determine the safest method of stopping or tapering their current drug and replacing it with an alternative if indicated.

The study is published in PLOS ONE.

COMMENTS
NOTE: We regret that we cannot answer personal medical questions.
 
FOLLOW US
© 2016 interMDnet Corporation.